Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 111, NWS Tulsa, OK

April 18, 2009Delaware County, Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 18, 2009, 4:21 PM CDT for Delaware County, Ottawa County, Oklahoma. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2009, 4:21 PM CDT (21:21 UTC)
Expired
Apr 18, 2009, 5:15 PM CDT
In force
54 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Delaware County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 87 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 182121
SVRTSA
OKC041-115-182215-
/O.NEW.KTSA.SV.W.0111.090418T2121Z-090418T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
421 PM CDT SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DELAWARE COUNTY IN NORTHEAST OKLAHOMA
  SOUTHERN OTTAWA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 515 PM CDT

* AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST
  OF AFTON TO 7 MILES WEST OF CLEORA...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CLEORA...
  AFTON...BERNICE...NARCISSA...FAIRLAND AND WYANDOTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3685 9462 3662 9462 3657 9502 3660 9501
      3660 9500 3682 9500
TIME...MOT...LOC 2121Z 255DEG 21KT 3672 9510 3661 9507

$$
2 follow-up statements
000 
WWUS54 KTSA 182204
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
504 PM CDT SAT APR 18 2009

OKC041-115-182215-
/O.CON.KTSA.SV.W.0111.000000T0000Z-090418T2215Z/
DELAWARE OK-OTTAWA OK-
504 PM CDT SAT APR 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN OTTAWA AND NORTHERN DELAWARE COUNTIES...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
FAIRLAND TO 7 MILES SOUTHEAST OF FAIRLAND...MOVING EAST AT 25 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WYANDOTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3685 9462 3662 9462 3660 9483 3682 9486
TIME...MOT...LOC 2204Z 255DEG 21KT 3678 9480 3667 9477

$$
000 
WWUS54 KTSA 182219
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
519 PM CDT SAT APR 18 2009

OKC041-115-182228-
/O.EXP.KTSA.SV.W.0111.000000T0000Z-090418T2215Z/
DELAWARE OK-OTTAWA OK-
519 PM CDT SAT APR 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTAWA AND
NORTHERN DELAWARE COUNTIES EXPIRED AT 515 PM CDT...

THE THUNDERSTORM WAS MOVING OUT OF THE WARNED AREA AND WEAKENED BELOW 
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
ALLOWED TO EXPIRE.

HEAVY RAIN WILL STILL BE POSSIBLE WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3685 9462 3662 9462 3660 9483 3682 9486
TIME...MOT...LOC 2204Z 255DEG 21KT 3678 9480 3667 9477

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:43 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 18, 2:43 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
243 PM CDT SAT APR 18 2009

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER
PORTIONS OF NORTHEASTERN OKLAHOMA AND NORTHWEST ARKANSAS. A FEW BREAKS
IN THE CLOUDS HAVE ALLOWED FOR ADDITIONAL DESTABILIZATION ACROSS
THIS AREA WITH LIFTED INDICES AROUND -6 DEG C SOUTH OF TULSA. A
FEW OF THESE STORMS COULD CONTINUE TO INTENSIFY THROUGH THE AFTERNOON
HOURS WITH THE THREAT FOR LARGE HAIL. THE GREATER SEVERE WEATHER
THREAT WILL LIKELY OCCUR THIS EVENING AS STORMS DEVELOP ALONG COLD
FRONT/DRY LINE AND PUSH INTO NORTHEAST OKLAHOMA. MID LEVEL LAPSE
RATES WILL CONTINUE TO STEEPEN ACROSS AFOREMENTIONED AREA THIS
EVENING INTO THE OVERNIGHT HOURS AS VERY COLD 500 MB AIR SWINGS
AROUND BASE OF UPPER LOW. RAIN WITH A FEW EMBEDDED THUNDERSTORMS
WILL LIKELY CONTINUE ON THE BACKSIDE OF SYSTEM INTO SUNDAY ACROSS
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS BEFORE SHIFTING EAST BY
LATE AFTERNOON.

REMAINDER OF THE FORECAST GENERALLY STAYED CLOSE TO THE MAV/MEX
GUIDANCE. RAIN CHANCES WILL REMAIN LOW THROUGH MUCH OF NEXT WEEK
WITH WARMING TREND AS UPPER RIDGE BUILDS OVER THE CENTRAL/SOUTHERN
PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   53  66  47  69 /  70  30   0   0
FSM   56  68  46  69 /  70  30  10   0
MLC   52  69  45  71 /  50  10  10   0
BVO   50  65  44  70 /  90  40   0   0
FYV   51  63  41  64 /  90  40   0   0
BYV   52  62  42  63 /  90  50  10   0
MKO   52  66  44  69 /  60  20   0   0
MIO   53  65  44  67 /  90  40   0   0
F10   50  65  45  70 /  60  20  10   0
HHW   54  69  48  72 /  40  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...22
LONG TERM....12
Hazardous weather outlook, Apr 18, 3:21 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
321 PM CDT SAT APR 18 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
321 PM CDT SAT APR 18 2009

...STRONG TO SEVERE STORMS WILL REMAIN POSSIBLE THROUGH THE
EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS... AHEAD OF A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM... AND WITH COOLING TEMPERATURES ALOFT... SEVERE STORMS
CONTAINING LARGE HAIL WILL CONTINUE TO BE POSSIBLE THROUGH THE LATE
AFTERNOON AND EVENING HOURS. IN ADDITION... THUNDERSTORMS HAVE
DEVELOPED AND STRENGTHENED ALONG THE DRYLINE IN PARTS OF WESTERN
OKLAHOMA. THIS ACTIVITY WILL TRANSLATE EASTWARD AS THE AFTERNOON AND
EVENING PROGRESSES...LEADING TO THE POSSIBILITY OF ADDITIONAL SEVERE
STORMS LATER THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY THROUGH FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY AS THE CORE
OF THE UPPER LOW PASSES OVER THE REGION. A LACK OF BOTH
INSTABILITY AND WIND SHEAR WILL LIMIT THE SEVERE WEATHER POTENTIAL
ON SUNDAY. THE REMAINDER OF THE WORK WEEK WILL REMAIN DRY AND MILD
AS STRONG HIGH PRESSURE BUILDS ACROSS THE CENTRAL UNITED STATES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 6:10 AM CDTSpecial Weather StatementTSAOsage50 min
Apr 18, 6:46 AM CDTSpecial Weather StatementTSAWashington44 min
Apr 18, 2:43 PM CDTSevere Thunderstorm WarningTSAAdair, Delaware47 min
Apr 18, 2:55 PM CDTSevere Thunderstorm WarningTSAAdair, Delaware65 min
Apr 18, 3:09 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Ottawa, Rogers66 min
Apr 18, 3:48 PM CDTSevere Thunderstorm WarningTSACraig, Rogers57 min
Apr 18, 4:57 PM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee63 min
Apr 18, 5:01 PM CDTSevere Thunderstorm WarningTSACherokee59 min
Apr 18, 5:11 PM CDTSevere Thunderstorm WarningTSAOkmulgee64 min
Apr 18, 5:21 PM CDTAreal Flood AdvisoryTSAOttawa54 min
Apr 18, 5:24 PM CDTSpecial Weather StatementTSADelaware51 min
Apr 18, 5:26 PM CDTSpecial Weather StatementTSAPittsburg49 min
Apr 18, 5:34 PM CDTSevere Thunderstorm WarningTSACherokee, Muskogee, Wagoner56 min
Apr 18, 5:47 PM CDTSpecial Weather StatementTSAMcIntosh43 min
Apr 18, 5:55 PM CDTAreal Flood AdvisoryTSACherokee, Muskogee, Wagoner2 hr
Apr 18, 6:03 PM CDTFlash Flood WarningTSACherokee, Muskogee, Wagoner3 hr
Apr 18, 6:15 PM CDTSpecial Weather StatementTSAPittsburg45 min
Apr 18, 6:36 PM CDTSpecial Weather StatementTSAMuskogee39 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.